Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 132, NWS Lubbock, TX

May 21, 2012Castro County, Parmer County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 21, 2012, 9:42 PM CDT for Castro County, Parmer County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2012, 9:42 PM CDT (02:42 UTC)
Expired
May 21, 2012, 10:30 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Castro County, TX, Parmer County, TX

The radar

The Cannon AFB radar (KFDX), 82 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:24 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2012-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 118 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2012-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
118 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

235 
WUUS54 KLUB 220242
SVRLUB
TXC069-369-220330-
/O.NEW.KLUB.SV.W.0132.120522T0242Z-120522T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
942 PM CDT MON MAY 21 2012

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PARMER COUNTY IN THE PANHANDLE OF TEXAS.
  NORTHWESTERN CASTRO COUNTY IN THE PANHANDLE OF TEXAS.

* UNTIL 1030 PM CDT

* AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR    
  SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS LINE  
  OF STORMS WAS LOCATED FROM 14 MILES NORTH OF HEREFORD TO 20 MILES  
  OF BOVINA...AND MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE BLACK...
  FARWELL...SUMMERFIELD AND BOVINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8067451290.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3475 10235 3467 10252 3438 10303 3439 10304
      3475 10303
TIME...MOT...LOC 0241Z 302DEG 17KT 3473 10315

$$
1 follow-up statement
686 
WWUS54 KLUB 220302
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1002 PM CDT MON MAY 21 2012

TXC069-369-220330-
/O.CON.KLUB.SV.W.0132.000000T0000Z-120522T0330Z/
PARMER TX-CASTRO TX-
1002 PM CDT MON MAY 21 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CASTRO AND NORTHERN PARMER COUNTIES UNTIL 1030 PM CDT...

AT 1000 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HALF DOLLAR SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS LINE OF 
STORMS WAS LOCATED NEAR RHEA...OR 13 MILES WEST OF FRIONA...MOVING 
SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  FRIONA...FARWELL...BOVINA...BLACK AND SUMMERFIELD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
IN LUBBOCK AT 8067451290.

&&

LAT...LON 3475 10235 3467 10252 3438 10303 3439 10304
      3475 10303
TIME...MOT...LOC 0301Z 294DEG 30KT 3466 10293

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:49 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, May 21, 6:49 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
649 PM CDT MON MAY 21 2012

.UPDATE...
TSTM DEVELOPMENT IN NE NM AND THE FAR WRN PANHANDLE HAS NOT BEEN
QUITE AS ROBUST AS EXPECTED...THUS FAR. HOWEVER...RECENT TRENDS
SHOW AN UPTICK IN ACTIVITY...AND SHORT-RANGE GUIDANCE STILL
INDICATES A LINEAR CONVECTIVE COMPLEX ORGANIZING AND MOVING INTO
AT LEAST OUR WRN ZONES LATE THIS EVENING/OVERNIGHT. WE HAVE
TRIMMED BACK POPS SLIGHTLY FOR THE SOUTHERN AND EASTERN AREAS BUT
KEPT THE MAJORITY OF THE FCST INTACT.

&&

.AVIATION...
VFR CONDITIONS ARE NOW EXPECTED TO PERSIST AT KCDS OVERNIGHT WITH
ONLY A VERY SLIM CHANCE OF TSTM ACTIVITY IN THE VICINITY AFTER
06Z. AT KLBB...CONFIDENCE IS SOMEWHAT LESS THAN PREVIOUS THAT
TSTMS WILL AFFECT THE TERMINAL...AND WE HAVE DELAYED THE ONSET OF
VCTS UNTIL 06Z...LASTING THROUGH 09Z. THEN...PARTIAL CLEARING IS
EXPECTED WED MORNING WITH THE DEVELOPMENT OF A SCT CUMULUS FIELD
BY MIDDAY AND VFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT MON MAY 21 2012/

SHORT TERM...
AIRMASS WAS RECOVERING AT MID-AFTERNOON AFTER EARLIER SHOWERS SENT A
COOL OUTFLOW THROUGH MOST OF THE AREA. WARM SOUTHEASTERLY BREEZES
WERE INCREASING FOR MOST LOCATIONS WITH SURFACE-BASED CAPES
INCREASING TO AROUND 2000 J/KG NEAR THE NEW MEXICO BORDER WHERE
SHEAR VALUES ALSO WERE HIGHEST. A NUMBER OF THUNDERSTORM CELLS WERE
ADVANCING EASTWARD THROUGH NEW MEXICO HIGHLANDS AND APPEARED CAPABLE
OF GENERATING AN ORGANIZED COOL CONVECTIVE OUTFLOW PUSHING ACTIVITY
FURTHER INTO THE INSTABILITY.

THE BULK OF SHORT-RANGE GUIDANCE HAS BEEN TRENDING TOWARDS A LINEAR
CONVECTIVE SYSTEM DEVELOPING DURING THE EARLY EVENING...SWEEPING
SOUTHEAST THROUGH MUCH OF OUR AREA. WE HAVE RAISED THUNDERSTORM
CHANCES MOST AREAS INTO HIGH CHANCE OR LIKELY CATEGORY FOR THE NIGHT
AS WELL AS ADDING A RISK OF SEVERE THUNDERSTORMS. WE AGREE WITH THE
SPC ASSESSMENT OF PRIMARY THREATS FROM LARGE HAIL AND DAMAGING WIND.

CONVECTIVE ACTIVITY SHOULD PROGRESS MOSTLY OR COMPLETELY SOUTH OF THE
AREA EARLY TUESDAY AS UPPER RIDGE BUILDS SLIGHTLY OVERHEAD. CAPPING
ALOFT DOES NOT APPEAR CERTAIN ENOUGH...HOWEVER...TO COMPLETELY
ELIMINATE ANOTHER CHANCE FOR THUNDERSTORMS NEAR THE DRY-LINE ALONG
THE NEW MEXICO BORDER LATE TUESDAY AFTERNOON. ADDED LOW MENTION OF
THUNDERSTORMS FAR WESTERN ZONES LATE TUESDAY. OTHERWISE...WARM-UP
SHOULD COMMENCE WITH HIGHS CLIMBING BACK CLOSE TO OR INTO THE LOWER
90S WITH MODEST SURFACE SOUTHERLY BREEZES. RMCQUEEN

LONG TERM...
THIS ITERATION OF THE FORECAST WILL FEATURE HOT AND BREEZY TO WINDY
CONDITION MID-WEEK FOLLOWED BY A PERIOD OF SOUTHWESTERLY FLOW ALOFT
AND POTENTIALLY ACTIVE WEATHER THIS WEEKEND.

A BROAD UPPER TROUGH WILL BE IN PLACE ACROSS MUCH OF THE WEST INTO
THE UPPER MIDWEST BY WEDNESDAY...WITH MODERATE WSW FLOW ACROSS THE
SOUTH PLAINS. LEE CYCLOGENESIS WILL OCCUR IN THE CENTRAL HIGH PLAINS
AND THE DRYLINE WILL MIX TO ROUGHLY THE EASTERN EXPANSES OF THE FA
BY LATE IN THE DAY AS GUSTY SW WINDS /SUSTAINED AT 20-25 MPH/
OVERSPREAD MUCH OF THE AREA. THESE DRY DOWNSLOPE WINDS COUPLED WITH
INCREASING THICKNESS VALUES WILL CAUSE TEMPERATURES TO SOAR...WITH
MUCH OF THE FA THREATENING OR ECLIPSING THE CENTURY MARK. SIMILAR
CONDITIONS WILL UNFOLD ON THURSDAY...THOUGH THE MOST RECENT
INDICATIONS ARE THAT TEMPERATURES MAY DIP A FEW DEGREES AND WINDS
INCREASE SLIGHTLY FROM WEDNESDAY AS THICKNESSES DECLINE AND
LOW TO MID-LEVEL WINDS INCREASE. WE COULD EVEN SEE SOME PATCHY
BLOWING DUST DEVELOP ON THE CAPROCK...THOUGH HAVE LEFT THIS OUT OF
THE GRIDS FOR NOW.

A SHORTWAVE TROUGH WILL EJECT FROM THE BROAD TROUGH ACROSS THE UPPER
MIDWEST THURSDAY AS THE WESTERN TROUGH RELOADS. SPECIFICALLY...A
CLOSED LOW IS PROGGED TO DIG THROUGH THE GREAT BASIN ON FRIDAY
CAUSING THE FLOW TO BACK ACROSS WEST TEXAS. THIS WILL ALLOW MOISTURE
TO BEGIN TO RETURN NORTHWESTWARD ACROSS THE SOUTH PLAINS BY LATE
WEEK...THOUGH THE INITIAL MOISTURE RETURN AND PROSPECTS FOR
CONVECTION MAY BE A BIT LIMITED YET ON FRIDAY. BY
SATURDAY...SIGNALS INCREASE THAT THE DRYLINE WILL BE THE FOCUS FOR
AFTN/EVNG CONVECTION...LIKELY FAVORING THE WESTERN ZONES.
THUS...HAVE ADDED A THUNDER MENTION ACROSS ROUGHLY THE WESTERN HALF
OF THE CWA...THOUGH IF THE 12Z GFS IS CORRECT...THE HIGHER STORM
CHANCES MAY STAY INTO EASTERN NM. UNCERTAINTY THEN BEGINS TO
INCREASE BY LATE IN THE WEEKEND AS THE ECMWF MOVES THE DRYLINE INTO
THE CENTRAL OR EASTERN ZONES AND THE GFS KEEPS IT BACKED WELL INTO
NM. IT DOES APPEAR THE DRYLINE COULD AGAIN BE THE FOCUS FOR LATE DAY
CONVECTION...SOME WHICH COULD BE SEVERE...BUT GIVEN THE UNCERTAINTY
IN THE LOCATION FOR THE FOCUSING MECHANISM...HAVE KEPT POPS AT 13
PERCENT /INSTEAD OF BROAD-BRUSHING A THUNDER MENTION EVERYWHERE/.
WEAKENING SOUTHWEST FLOW ALOFT MAY PERSIST INTO MONDAY BEFORE
FLATTENING BEYOND THAT. THUS...STORM CHANCES WILL NOT BE ZERO INTO
EARLY NEXT WEEK...THOUGH UPPER SUPPORT WILL LIKELY BE WANING.
REGARDLESS...IMPROVED MOISTURE...THE LOSS OF DOWNSLOPE WINDS AND
DECREASING THICKNESSES ALL ARGUE FOR RELATIVELY COOLER
TEMPERATURES AFTER THE HOT MID-WEEK STRETCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  90  58  97  56 /  60  10  20   0  10
TULIA         58  90  62  98  58 /  60  10  10   0  10
PLAINVIEW     59  91  64 100  61 /  60  10  10  10  10
LEVELLAND     60  91  63 100  63 /  60  10  20   0  10
LUBBOCK       61  91  65 102  65 /  60  10  10  10  10
DENVER CITY   59  92  63 100  64 /  60  10  20  10  10
BROWNFIELD    61  91  65 102  65 /  60  10  20  10  10
CHILDRESS     60  93  65 104  66 /  50  10  10  10  10
SPUR          60  92  68 105  66 /  50  10  10  10  10
ASPERMONT     62  91  66 102  70 /  40  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 21, 8:30 PM CDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
830 PM CDT MON MAY 21 2012

TXZ021>044-230130-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
830 PM CDT MON MAY 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT GENERALLY WEST
OF THE I-27/US 87 CORRIDOR. SCATTERED THUNDERSTORMS ACROSS EASTERN
NEW MEXICO AND THE WESTERN TEXAS PANHANDLE THIS EVENING WILL
ORGANIZE INTO A CONVECTIVE COMPLEX AND MOVE SOUTH INTO THE WESTERN
SOUTH PLAINS BEFORE MIDNIGHT AND THE SOUTHERN SOUTH PLAINS BY
EARLY TUESDAY MORNING. SUFFICIENT INSTABILITY AND WIND SHEAR WILL
EXIST FOR THE COMPLEX TO PRODUCE SEVERE WEATHER WITH THE MAIN
THREAT BEING WIND GUSTS TO 70 MPH...AND ALSO A THREAT OF LARGE
HAIL UP TO AROUND GOLF BALL SIZE BEFORE MIDNIGHT. THE THUNDERSTORMS SHOULD
GRADUALLY WEAKEN DURING THE EARLY MORNING HOURS TUESDAY BUT A FEW
STORMS COULD REMAIN SEVERE AS THEY MOVE INTO THE SOUTHERN SOUTH
PLAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW
THROUGH THE REMAINDER OF THE WEEK HOWEVER THE RISK FOR SEVERE
WEATHER WILL INCREASE AGAIN OVER THE COMING MEMORIAL DAY WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT INTO THE
EARLY MORNING HOURS TUESDAY ACROSS THE WESTERN SOUTH PLAINS AND
FAR SOUTHWEST PANHANDLE.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:31 PM CDTSpecial Weather StatementLUBCastro, Parmer44 min
May 21, 11:04 PM CDTSpecial Weather StatementLUBBailey, Castro, Hale, Lamb, Parmer, Swisher41 min
May 21, 11:44 PM CDTSpecial Weather StatementLUBBailey46 min
May 21, 11:49 PM CDTSpecial Weather StatementLUBBriscoe, Castro, Floyd, Hale, Lamb, Swisher41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.